Alert archive / California / Tornado Warnings in 2007

Tornado Warning 2, NWS Hanford, CA

September 1, 2007Kern County, California

NWS Hanford, CA issued this tornado warning at Sep 1, 2007, 4:44 PM PDT for Kern County, California. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 1, 2007, 4:44 PM PDT (23:44 UTC)
Expired
Sep 1, 2007, 5:15 PM PDT
In force
31 min
Issued by
NWS Hanford, CA
Area
Counties, with a storm outline in the text

County Kern County, CA

What was reported inside it

TimeReportWhereRemark
Sep 1, 4:57 PM PDTTSTM WND DMGRosamond, CATOTAL OF SIX TELEPHONE POLES BLEW DOWN IN ROSAMOND NEAR 40TH STREET AND ROSAMOND BLVD. UPDATE ON EARLIER REPORT. TIME IS WHEN REPORT WAS GIVEN TO NWS IN HNX.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 11.7 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2007-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2007-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1800 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS56 KHNX 012347
TORHNX
CAC029-020015-
/O.NEW.KHNX.TO.W.0002.070901T2344Z-070902T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
444 PM PDT SAT SEP 1 2007

THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN KERN COUNTY IN CENTRAL CALIFORNIA...

* UNTIL 515 PM PDT

* AT 435 PM PDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD
  NEAR ROSAMOND...OR ABOUT 10 MILES NORTH OF LANCASTER...MOVING
  NORTHEAST AT 20 MPH.

* THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE
  INDICATED COUNTY.

THIS STORM HAS A HISTORY OF PRODUCING TORNADOES AND HAS BEEN 
REPORTED BY SEVERAL PEOPLE INCLUDING TRAINED SPOTTERS AND LAW 
ENFORCEMENT.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3491 11795 3480 11810 3480 11812 3481 11826
      3486 11833 3505 11815
TIME...MOT...LOC 2344Z 225DEG 20KT 3487 11817

$$

JDB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this tornado warning went out at Sep 1, 2:47 PM PDT, 1 hour 57 minutes earlier.

Area forecast discussion, Sep 1, 2:47 PM PDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
247 PM PDT SAT SEP 1 2007

.DISCUSSION...CLOUDS CONTINUE BUILDING OVER THE HIGHER ELEVATIONS
AS CONVECTION FLAIRS UP AGAIN THIS AFTERNOON. YET...WITH THE FLOW
ALOFT MORE WESTERLY TODAY...WILL KEEP CONVECTION CONFINED TO THE
MOUNTAINS AND POSSIBLY THE DESERTS. WILL MAINTAIN PRECIP POTENTIAL
AT SLIGHT CHANCE LEVELS AS INSTABILITY REMAINS WEAK THIS
AFTERNOON. HOWEVER...AS MODELS MAINTAIN HIGHER LAYER PRECIPITABLE
WATER VALUES OVER THE SOUTHERN SECTIONS OF THE DISTRICT...CAN NOT
RULE OUT POSSIBLE THUNDERSTORMS.

CURRENT 24 HOUR TREND STILL SHOWING VERY LITTLE CHANGE IN
TEMPERATURES WITH DEW POINTS RUNNING SLIGHTLY LOWER. AT THE 850MB
LEVEL...TEMPERATURES ARE EXPECTED TO REACH THE 25-27 DEC-C RANGE
ON SUNDAY. THIS WILL TRANSLATE IN SURFACE READINGS ONCE AGAIN
REACHING THE 100 TO 108 DEG-F RANGE. YET...DEW POINTS ALONG WITH
TEMPERATURES ARE JUST MAKING THE RANGE OF PRODUCING HEAT ADVISORY
CRITERIA INDICES. THEREFORE...WILL MAINTAIN THE HEAT ADVISORY FOR
TONIGHT AND INTO SUNDAY. AFTER SUNDAY...MODELS PROG A WEAK TROF
WILL APPROACH THE PACIFIC NORTHWEST. CURRENT TIMING AS THE TROF
AXIS OVER THE REGION ON TUESDAY. THIS TROF IS PROGGED TO BE
PROGRESSIVE AND WILL PASS QUICKLY INTO THE ROCKIES BY WEDNESDAY.
YET...MAY SEE A GRADUAL COOL DOWN /SLIGHT/ EARLY NEXT WEEK. THE
FLOW BECOMES MORE NORTHWESTERLY BEHIND THE TROF WHICH MAY KEEP THE
DISTRICT COOLER THROUGH THE REST OF THE WEEK. IN ADDITION...THE
NORTHWEST FLOW ALOFT WILL MAINTAIN A DRY FORECAST AFTER TROF
PASSAGE.

&&

.AVIATION...ISOLATED SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCAL
MOUNTAIN OBSCURATIONS ACROSS THE SOUTHERN SIERRA NEVADA THROUGH 05Z
SUNDAY. OTHERWISE...VFR CONDITIONS CAN BE EXPECTED THROUGH 00Z
MONDAY.

FOR SPECIFIC DETAILS...PLEASE REFER TO THE TAFS FOR KMCE...KFAT AND
KBFL...AND TWEB ROUTES 421 AND 423.

&&

.AIR QUALITY ISSUES...NONE

&&

.HNX WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY UNTIL 7 PM PDT
 SUNDAY FOR THE CENTRAL AND SOUTHERN SAN JOAQUIN VALLEY AND THE
 ADJACENT FOOTHILLS /CAZ089>094/.

&&

PUBLIC...MOLINA
AVN/FW...DCH

WEATHER.GOV/HANFORD
Hazardous weather outlook, Sep 1, 6:01 AM PDT, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
601 AM PDT SAT SEP 1 2007

CAZ089>094-021315-
WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY-
SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY-
MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS-
TULARE COUNTY FOOTHILLS-
601 AM PDT SAT SEP 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL AND SOUTHERN
SAN JOAQUIN VALLEY AND THE ADJACENT FOOTHILLS.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FOR TODAY FROM 2 PM UNTIL 7 PM.
PLEASE REFER TO THE LATEST WEATHER MESSAGE ISSUED BY THE NATIONAL
WEATHER SERVICE OFFICE IN HANFORD AT /WWUS76 KHNX/ OR /SFONPWHNX/
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A HEAT ADVISORY CONTINUES FOR SUNDAY FROM 2 PM UNTIL 7 PM.
PLEASE REFER TO THE LATEST WEATHER MESSAGE ISSUED BY THE NATIONAL
WEATHER SERVICE OFFICE IN HANFORD AT /WWUS76 KHNX/ OR /SFONPWHNX/
FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE SAN JOAQUIN VALLEY NATIONAL WEATHER SERVICE
OFFICE.

WEATHER.GOV/HANFORD

JEB

In the hours before

Local storm report, Sep 1, 4:15 PM PDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
415 PM PDT SAT SEP 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     FUNNEL CLOUD     2 S ROSAMOND            34.83N 118.20W
09/01/2007                   KERN               CA   LAW ENFORCEMENT

            PUBLIC REPORTS OF A FUNNEL CLOUD RELAYED THROUGH KERN
            COUNTY SHERIFF BETWEEN ROSAMOND AND LANCASTER.

&&

STACHELSKI
Local storm report, Sep 1, 4:22 PM PDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
422 PM PDT SAT SEP 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     TORNADO          ROSAMOND                34.86N 118.20W
09/01/2007                   KERN               CA   TRAINED SPOTTER

            TRAINED WEATHER SPOTTER REPORTED A TORNADO IN ROSAMOND
            NEAR SIERRA HIGHWAY AND HIGHWAY 14.

&&

CTS/JDB
Local storm report, Sep 1, 4:43 PM PDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
443 PM PDT SAT SEP 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     ROSAMOND                34.86N 118.20W
09/01/2007                   KERN               CA   TRAINED SPOTTER

            A SPOTTER REPORTED A POWER POLE ON A HOUSE ON 53RD STREET
            ON THE WEST SIDE OF ROSAMOND. TIME LISTED IS WHEN EVENT
            WAS REPORTED TO NWS HNX. ACTUAL TIME MAY HAVE BEEN
            EARLIER.

&&

CTS/KD

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 5:52 PM PDTFlash Flood WarningHNXKern83 min
Aug 31, 6:24 PM PDTSevere Thunderstorm WarningHNXKern36 min
Sep 1, 4:09 PM PDTTornado WarningHNXKern36 min
Sep 1, 4:43 PM PDTFlash Flood WarningHNXKern2 hr

Nearby

Tornado Warnings in California, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.